Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 376, NWS Dodge City, KS

October 16, 1998Ellis County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Oct 16, 1998, 6:56 PM CDT for Ellis County, Kansas. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 16, 1998, 6:56 PM CDT (23:56 UTC)
Expired
Oct 16, 1998, 7:30 PM CDT
In force
34 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Ellis County, KS

The radar

The Dodge City radar (KDDC), 140 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 16, 6:58 PM CDTTornado F3Yocemento, KSTornado that began in eastern Trego county, steadily moved northeast before dissipating north of Hays. The tornado hit several farms in rural Ellis county and slammed into sparsely populated Yocemento. After leaving Yocemento, the tornado tore through a feed
Oct 16, 7:05 PM CDTTornado F0Yocemento, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 16, 4:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1998-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 64 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1998-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
64 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
658 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

761 
WUUS1 KDDC 162357 RRA
SVRDDC
KSC051-170030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
656 PM CDT FRI OCT 16 1998

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ELLIS COUNTY IN CENTRAL KANSAS

* UNTIL 730 PM CDT

* AT 654 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 3 MILES WEST OF YOCEMENTO... MOVING NORTHEAST AT 30
  MPH.

* SOME LOCATIONS AFFECTED
  YOCEMENTO                    BY 700 PM CDT

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

RB/REITER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 16, 3:35 PM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Oct 16, 3:35 PM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
335 PM CDT FRI OCT 16 1998

IN THE SHORT TERM IT APPEARS THAT THE CHALLENGE WILL BE THE OVERNIGHT
LOW TEMPS ACROSS CWA AND THUNDERSTORM ACTIVITY ALREADY SHOWING
SIGNS OF DEVELOPMENT.

A DRY WEDGE OF AIR DELIVERED SOME CLEAR SKIES TO PORTIONS OF
SOUTHWESTERN KS EARLIER TODAY NEAR SFC BOUNDARY. IN AREAS WHERE
THE SUN HAS BROKEN OUT...SHRA AND TSRA HAVE BEEN DEVELOPING OVER THE
PAST FEW HOURS. AVN AND ETA MOVE SFC FRONT SLOWLY INTO CENTRAL KS BY
SAT AM. NGM IS ALITTLE SLOWER IN ITS TIMING. GIVEN 12Z 500 MB 12HR HT
FALLS CENTERED IN CO AND NORTHWESTERN NEW MEXICO AND ANOTHER 300 MB
JET STREAK DIGGING INTO THE WEST SIDE OF THE UPPER LEVEL LOW...I AM
CURRENTLY LEANING TOWARDS THE NGM SLOWER SOLUTION AT THIS TIME.

WV IMAGERY INDICATING SHORT WAVE MOVING INTO THE EASTERN CO AND THE
PANHANDLES OF OK AND TX. THIS RELATES WELL WITH 50O MB VORT LOBE
LOCATED IN THIS AREA AT 18Z FROM BOTH THE NGM AND ETA. AS THIS SW
MOVES EAST AND ENCOUNTERS THE SFC BOUNDARY...CONVECTION WILL CONTINUE
AND BECOME MORE WIDE SPREAD. 17Z ADAP LI/S WERE -6 AND SOME
DECENT MOISTURE CONVERGENCE PRESENT NEAR THE BOUNDARY WHICH WAS
LOCATED ROUGHLY FROM SCOTT CITY TO LIBERAL. WILL THEREFORE MENTION
POPS EAST OF THIS LINE THIS EVENING WITH HIGHEST POPS ACROSS THE
NORTHEAST AND EASTERN MOST OF THE CWA. WILL ALSO MENTION THAT A
FEW OF THESE STORMS WILL ALSO BE SEVERE. WILL TAKE ONE LAST LOOK BEFORE ISSUING ZONES
FOR POSSIBLY RAISING OF POPS ACROSS THE EAST.

DWPTS HAVE BEEN STEADILY FALLING ACROSS EASTERN CO FROM THE 50S INTO
THE 30S BEHIND THE FRONT. EHA ALSO SHOWING FALLING DWPTS THIS
AFTERNOON.  AHEAD OF THE BOUNDARY THERE WERE DWPTS IN THE 60S ACROSS
THE EASTERN HALF OF THE CWA. WITH SOME CLEAR SKIES OVERNIGHT THIS
WILL GIVE RISE TO A WIDE RANGE OF TEMPERATURES OVERNIGHT AS SOME DRY
AND COOLER AIR SETTLES INTO PORTIONS OF SOUTHWESTERN KS.

SOME MOISTURE WILL WRAP AROUND THIS LOW AND BRING SOME CLOUDS BACK
ON SATURDAY. DO NOT BELIEVE IT WILL AFFECT ALOT OF THE AREA SO WILL
BE OPTIMISTIC AND GO WITH CLEAR SKIES FOR NOW. HIGH PRESSURE WILL
SETTLE IN AND BRING CLEARING CONDITIONS BUT COOL TEMPS FOR THE END OF
THE WEEKEND.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 052/063 039/064 037 300
GCK 048/063 038/064 036 200
EHA 045/062 038/066 036 000
LBL 046/063 039/066 037 200J
HYS 054/064 038/063 038 500
P28 058/068 047/066 039 500

.DDC...NONE.

RB/JC

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 3:45 PM CDTSevere Thunderstorm WarningDDCFinney, Gray30 min
Oct 16, 4:02 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness33 min
Oct 16, 4:35 PM CDTSevere Thunderstorm WarningDDCNess35 min
Oct 16, 4:59 PM CDTSevere Thunderstorm WarningDDCEllis, Trego36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.